Refeeding syndrome as an iatrogenic cause of delirium: a retrospective pilot study
Jason P Caplan, Grace Chang
Refeeding syndrome describes a pattern of electrolyte disturbances occurring after the reintroduction of nutrition to the malnourished patient; it is often associated with delirium. The authors investigated whether hospitalized elderly patients who develop delirium are more likely to have laboratory findings consistent with refeeding syndrome. The authors conducted a retrospective chart review of 100 patients over age 60. Charts were examined for indications of delirium and refeeding syndrome. Significantly lower serum levels of magnesium and phosphate were found in patients with delirium. Delirium was not associated with any significant difference in levels of potassium. This study supports an association between delirium in elderly patients and electrolyte changes consistent with those seen in refeeding syndrome.
Antipsychotic drugs are a class of medication primarily used to manage psychosis (including delusions, hallucinations, paranoia or disordered thought), principally in schizophrenia and bipolar disorder. Discover the latest research on antipsychotic drugs here